Ohio, 2009

Hail and Damaging Wind in Ohio, August 11, 2009

August 11, 2009 · NWS CLE · 3 events in 3 counties and zones

A cold front pushed through the area during the afternoon hours of the 11th. Scattered showers and thunderstorms developed along the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front pushed through the area during the afternoon hours of the 11th. Scattered showers and thunderstorms developed along the cold front. Several of the thunderstorms became severe during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 11, 12:48 PM EST, 27 minutes earlier.

Area forecast discussion, Aug 11, 12:48 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
148 PM EDT TUE AUG 11 2009

.SYNOPSIS...
COLD FRONT STILL WELL NORTHWEST OF THE FORECAST AREA THIS MORNING
AND WARM TROPICAL AIR CONTINUES TO REMAIN PRESENT OVER THE REGION IN
SOUTH TO SOUTHWEST FLOW. THE COLD FRONT IS PROGGED TO MOVE SLOWLY
EAST ACROSS THE AREA EARLY THIS AFTERNOON.  HIGH PRESSURE WILL
GRADUALLY MOVE EAST TOWARD THE REGION OVER THE NEXT COUPLE DAYS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED TO MAKE SOUTHERN 2/3 OF FORECAST AREA LIKELY POPS VICE
JUST A CHANCE. FRONT SOUTH OF A BUF TO TOL LINE AND BUFKIT SHOWS
INVERSION BREAKING AROUND NOW. WITH LIFTED INDEX BETWEEN -3 AND -5
AND CAPES IN EXCESS OF 1000 J/KG  SO SHOULD BE ENOUGH LIFT AND
INSTABILITY TO KICK OFF TSRA.

MOTHER NATURE HAS DECIDED THAT WE HAVE SUFFERED LONG ENOUGH WITH OUR
SPRING AND FALL LIKE WEATHER ALL SUMMER THAT WE DESERVE A BIT MORE
SUMMER WEATHER FOR A WHILE.

THE TROPICAL AIR MASS REMAINS PRESENT OVER THE FORECAST AREA AS THE
COLD FRONT CONTINUES TO LINGER WELL NORTHWEST OF THE AREA. THE COLD
FRONT IS PROGGED TO MOVE SOUTHEAST INTO THE REGION THIS AFTERNOON
AND HAS THE POTENTIAL TO BE THE FOCUS FOR MORE SEVERE THUNDERSTORMS.
DEW POINTS ARE IN THE UPPER 60S TO LOWER 70S STILL WITH MOIST AIR
MASS. THIS IN COMBINATION WITH STILL WARM TEMPERATURES ACROSS THE
AREA...WE COULD BECOME SOMEWHAT UNSTABLE THIS AFTERNOON AHEAD OF THE
COLD FRONT. ALTHOUGH...IT APPEARS THE STORM PREDICTION CENTER THINKS
ANY STORMS THAT DO BECOME SEVERE WILL BE MARGINAL.  DUE TO MINIMAL
THREAT...I WILL NOT BE MENTIONING ANY SEVERE THUNDERSTORM THREAT IN
THE ZONE FORECASTS BUT WILL MAKE MENTION OF THE POSSIBILITY IN THE
HAZARDOUS WEATHER OUTLOOK.

850 MB TEMPERATURES QUITE A BIT COOLER THAN YESTERDAY SO WILL BE
DROPPING TEMPERATURES BACK SEVERAL DEGREES FOR HIGHS TODAY.
TEMPERATURES DURING THE DAY ARE EXPECTED TO BE IN THE MIDDLE 80S IN
THE WEST AND LOWER 80S TO UPPER 70S IN THE EAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
NOT TOO MUCH TO TALK ABOUT IN THE SHORT TERM PERIODS AS FAIR WEATHER
RETURNS TO THE FORECAST AREA OVER THE NEXT SEVERAL DAYS.

LINGERING SHOWER ACTIVITY WILL PULL SOUTHEAST OF THE AREA TONIGHT
AND BRING AN END TO THE PRECIPITATION THREAT.  HIGH PRESSURE WILL
FINALLY BUILD EAST INTO THE REGION LATER TONIGHT INTO THE MIDDLE OF
THE WEEK. AS THE SAYING GOES...BIG BUBBLE NO TROUBLE.

WEAK COOL AIR ADVECTION WILL TAKE PLACE TOMORROW BUT AS HIGH MOVES
CLOSER TO THE AREA...AIR MASS WILL BEGIN TO MODIFY AND HEAT UP ONCE
AGAIN.  WE ARE LOOKING AT TEMPERATURES CLIMBING BACK INTO THE LOWER
TO MIDDLE 80S BY THURSDAY AND BACK TO THE MIDDLE AND UPPER 80S BY
FRIDAY.  OVERNIGHT LOWS WILL NOT SUFFER TOO MUCH BUT WILL MAKE IT
MORE COMFORTABLE FOR SLEEPING AS THEY DROP BACK INTO THE LOWER 60S
BY THURSDAY AND FRIDAY MORNING.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
THE HIGH PRESSURE AREA STARTS MOVING EAST OVER THE WEEKEND. IN THE
RETURN FLOW WILL BE SOME MOISTURE AND SHORT WAVES. THE GFS AND ECMWF
AGREE. AT THIS TIME WILL JUST KEEP SUNDAY AND MONDAY A 20 PERCENT
CHANCE UNTIL THINGS SEEM TO BE CONSISTENT. TEMPERATURES WILL BE
ABOVE NORMAL. GRIDDED MOS SEEMS GOOD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CONVECTION CONTINUES TO DEVELOP ALONG SEVERAL BOUNDARIES ACROSS
THE REGION. MOST CONCERN WILL BE WITH THE THUNDERSTORMS LOCATED
OVER NW OHIO AHEAD OF A COLD FRONT THAT IS SLOWLY MOVING
SOUTHWARD. WINDS WILL VARY IN THE CONVECTION BUT WILL GRADUALLY
BECOME NORTH IN THE WAKE OF THE FRONT/CONVECTION. WILL THEN HAVE
TO WATCH FOR FOG...ESPECIALLY WHERE RAIN OCCURS. WILL SEE SOME
IFR/MVFR CONDITIONS WITH THE FOG IN THE MORNING.

.OUTLOOK...MAINLY VFR...EXCEPT SOME LOCAL MVFR BR IN THE AM.

&&

.MARINE...
COLD FRONT WILL MOVE ACROSS THE LAKE BY EARLY AFTERNOON. NOT THAT
MUCH WIND ASSOCIATED WITH IT. ONCE THE FRONT MOVES THROUGH THE
SCATTERED SHOWERS AND THUNDERSTORMS WILL END.

FOR WEDNESDAY AND THURSDAY WITH HIGH PRESSURE BUILDING IN FROM THE
NORTH A NORTHEAST FLOW. THE FLOW WILL BE LIGHT AND THAT SHOULD KEEP
WAVES AND WIND UNDER SMALL CRAFT ADVISORY CRITERIA. THE HIGH WILL
MOVE EAST OF THE REGION FOR THE WEEKEND WITH THE FLOW REMAINING
LIGHT AND EAST TO SOUTHEAST.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...DJB
SHORT TERM...LOMBARDY
LONG TERM...KIELTYKA
AVIATION...MULLEN
MARINE...KIELTYKA
Hazardous weather outlook, Aug 11, 3:11 AM EST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
411 AM EDT TUE AUG 11 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-120815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
411 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE EAST ACROSS THE REGION AND CAUSE
THUNDERSTORMS TO DEVELOP. THERE IS THE POSSIBILITY THAT SOME OF THE
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LOMBARDY

The radar

The Cleveland radar (KCLE), 71 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Erie

When
August 11, 1:15 PM EST
Where
Erie County, 1 mi SE of Sandusky
Measured
0.75 in hail
Reported by
Public
Coordinates
41.440, -82.706

Penny size hail was observed.

Hail, Stark

When
August 11, 4:58 PM EST
Where
Stark County, 1 mi S of Uniontown
Measured
0.75 in hail
Reported by
Public
Coordinates
40.956, -81.400

Penny size hail was observed.

Thunderstorm Wind, Marion

When
August 11, 5:50 PM EST to 6:00 PM EST
Where
Marion County, 3 mi W of La Rue to 1 mi N of Prospect
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.580, -83.377

Utility poles, power lines, and a tree was reported down throughout western portions of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194922, 194912, 194913.